Types of Niacin

Is There Really a Difference Between Slo-Niacin and Niaspan?

Like many people, you might wonder why your healthcare provider gave you a prescription for Niaspan (ER niacin), when you can get Slo-Niacin (or other forms of SR niacin) without a prescription for much less money. After all, they both release niacin slowly; how different can they really be? Actually, there are significant differences between Niaspan and Slo-Niacin (or any other SR niacin product).
 
In order to understand the safety (and possibly effectiveness) difference between the two products, it is important to understand how niacin is metabolized in the body. The liver can metabolize niacin in two different ways (two different "pathways"). One produces compounds that cause flushing; the other produces compounds that cause liver damage. The pathway that can cause liver damage is "saturated" by a relatively small amount of niacin (it can only handle a little niacin at a time); the other pathway can handle much more niacin.
 
Giving a large dose of niacin all at once (such as with IR niacin) quickly saturates the pathway that causes liver damage, so most of the niacin is metabolized by the other pathway (which is more safe but causes flushing). Giving a dose of niacin very gradually over a long period of time (such as with SR niacin) allows much more niacin to be metabolized by the pathway that causes liver damage, and very little niacin is metabolized by the pathway that causes flushing. Giving niacin in a moderately slow manner (such as with ER niacin) balances the two pathways, getting the "best of both worlds," with less flushing than IR niacin and more safety than SR niacin.
 
 
5 Questions to Ask Your Doctor About ED

Niacin Vitamin Information

Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.